Alert archive / New Jersey / Dense Fog Advisories in 2016

Dense Fog Advisory 2, NWS Philadelphia/Mount Holly

May 14, 2016Bucks County, Lehigh County, Northampton County, Pennsylvania; 10 counties in New Jersey

NWS Philadelphia/Mount Holly issued this dense fog advisory at May 14, 2016, 3:06 AM EDT for Bucks County, Lehigh County, Northampton County, Pennsylvania; 10 counties in New Jersey. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 3:06 AM EDT (07:06 UTC)
Expired
May 14, 2016, 7:23 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Ocean County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Bucks County, PA, Lehigh County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS71 KPHI 140706
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 AM EDT SAT MAY 14 2016

NJZ001-007>010-012>015-019-020-026-027-PAZ061-062-105-106-141200-
/O.NEW.KPHI.FG.Y.0002.160514T0706Z-160514T1200Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-LEHIGH-NORTHAMPTON-
UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...MOORESTOWN...MOUNT HOLLY...JACKSON...
LONG BEACH ISLAND...WHARTON STATE FOREST...ALLENTOWN...
BETHLEHEM...EASTON...CHALFONT...PERKASIE...MORRISVILLE...
DOYLESTOWN
306 AM EDT SAT MAY 14 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A DENSE
FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING.

* VISIBILITIES...ONE QUARTER MILE OR LESS.

* TIMING...EARLY THIS MORNING.

* IMPACTS...FOG WILL REDUCE VISIBILITIES MAKING DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
715 
WWUS71 KPHI 141123
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
723 AM EDT SAT MAY 14 2016

NJZ001-007>010-012>015-019-020-026-027-PAZ061-062-105-106-141230-
/O.CAN.KPHI.FG.Y.0002.000000T0000Z-160514T1200Z/
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-LEHIGH-NORTHAMPTON-
UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...MOORESTOWN...MOUNT HOLLY...JACKSON...
LONG BEACH ISLAND...WHARTON STATE FOREST...ALLENTOWN...
BETHLEHEM...EASTON...CHALFONT...PERKASIE...MORRISVILLE...
DOYLESTOWN
723 AM EDT SAT MAY 14 2016

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
DENSE FOG ADVISORY.

THE VISIBILITY CONTINUES TO IMPROVE AND THEREFORE THE DENSE FOG
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at May 13, 9:31 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 13, 9:31 PM EDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
931 PM EDT FRI MAY 13 2016

.SYNOPSIS...
A cold front will cross the area early tonight, followed by weak
high pressure overnight. a low pressure system will move across
the great lakes and southern canada on saturday. it will cause
another cold front to cross the region saturday afternoon and
evening. more high pressure will follow for sunday and into early
next week. another disturbance may affect the weather next tuesday
and wednesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Precipitation has effectively ended and with light winds, clearing
skies, and wet ground, fog has developed earlier this evening
than previously expected. Last several runs of the HRRR were used
to update the very near term grids as they produced reasonable
updates for the temperature and dewpoint through the evening
hours, and highlighted the areas of likely fog development. Patchy
fog with reduced visibilities has been introduced into the evening
hours forecast and then blends with the fog that was in the
forecast for later tonight.

No changes to the expected overnight low temperature.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Saturday...A stronger cold front will move across the area late in
the day. a mostly sunny gusty warmer southwest flow to 25 mph precedes
the cold front during midday and used the warmer nam (bl temp
fcst of 21c). Could see temps running up into the upper 70s along
I-95...a degree or 2 warmer than even the fcst which already has raised
the warmest mos guidance by a deg or two - applying a perceived
sunny sw wind mos cool bias. A narrow 1 hr wide band of showers
and possible tstms moves across the area, possibly accompanied by
westerly wind gusts to 40 or 45 mph and small hail.

Jet dynamics aloft could help enhance the possibility for some
moderate to heavy rainfall with any showers/thunderstorms.

MLcape could reach the low hundreds and 0-6km bulk shear 40-50
knots.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The cold front from the short term part of the fcst will be moving
across the coastal waters at the beginning of the long term. the
last of the showers will be swept east of the region during the sat
evening hours. rapid improvement in condition is expected overnight
with drier and cooler air arriving on a gusty west wind. low
temperatures will dip into the low/mid 40s across the n/w areas
while readings drop into the upper 40s/low 50s elsewhere. winds will
be west at 5 to 15 mph with gusts over 20 mph at times.

sunday thru monday night...a dry weather period with only a very
slight chc for an isolated shower n/w sun afternoon for the srn
poconos and nrn nj, with the limited moisture and the upper h5
trough swinging across the area. temperatures well below normal with
highs only in the 60s for the region and in the 50s far n/w. these
readings about 10 degrees below normal for this time in may.

tue-thu...while temperatures will begin to trend back closer to
normal by the middle of next week, the chc for showers will also
return. pops on tue will still be in the low chc range as the next
system arrives, but then pops will be higher for wed as the upper
trough and sfc fronts cross the region. the system looks similar to
the fronts/trough in the short term part of the fcst, but a little
more progressive in nature. the pattern for thu should be drier, and
hopefully this will carry into the beginning of next weekend.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...precipitation has ended and fog has formed quickly at
KMIV, KTTN and KPNE. IFR conditions where fog has developed; VFR
conditions elsewhere. Light west wind or calm.

Saturday...VFR through at least 18z: Thin cirrus to start the
morning and any leftover fog will quickly dissipate around 12z.
Southwest wind gusts will increase to 20-25 kt during midday and
the afternoon preceding a stronger cold frontal passage. It will
be accompanied by a narrow band of showers and isolated
thunderstorms which could lower CIGS and VSBYS to MVFR or IFR for
an hour during mid or late afternoon. Winds becoming gusty west-
northwest behind the cold front late in the day.

OUTLOOK...

Saturday night...VFR expected.

Sunday...Generally VFR. isolated showers far n/w during the
  afternoon. Gusty west- northwest winds 25-30 knots.

Sunday night thru Tue morning...VFR expected.

Tue afternoon thru Wednesday...mostly VFR. lower conditions
  possible with scattered showers.

&&

.MARINE...
Continued quiet on the waters. No marine headlines overnight although
patchy fog is possible hazard. Winds generally light westerly
overnight.

Saturday...Sub-Small Craft Advisory conditions expected. South to
southwest winds should gust to 20 kt. A cold frontal passage late
in the day could be accompanied gusty thunderstorms...gusts of
30-35 kt possible.

OUTLOOK...

Saturday night-Monday afternoon...Small Craft Advisory conditions
likely with gusty w/nw winds behind a cold front passage.

Mon night thru Wednesday...Mostly sub-Small Craft Advisory
conditions. Winds may gust around 20 knots at times as a warm
front lifts into the area.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 11 PM Saturday to 6 PM EDT Sunday
     for ANZ430-431-450>455.

&&

Synopsis...O'Hara
Near Term...Drag/Szatkowski
Short Term...Drag
Long Term...O'Hara
Aviation...Drag/Szatkowski/O'Hara
Marine...Drag/Szatkowski/O'Hara
Hazardous weather outlook, May 13, 3:51 PM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT FRI MAY 13 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-142000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 PM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY DENSE FOG MAY OCCUR LATE TONIGHT, MAINLY IN THE COUNTRYSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WEST WINDS IS POSSIBLE
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-142000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 PM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIMITED VISIBILITY IN PATCHY FOG MAY BE A MARINE HAZARD EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE OF A THUNDERSTORM LATE SATURDAY THAT COULD
PRODUCE A WEST WIND TO 35 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 1:03 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
103 AM EDT SAT MAY 14 2016

DEZ002>004-MDZ015-019-020-NJZ001-007>010-012>027-PAZ054-055-061-
062-070-071-103>106-140900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CENTREVILLE...EASTON...DENTON...NEWTON...WASHINGTON...
MORRISTOWN...FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...ALLENTOWN...BETHLEHEM...MEDIA...PHILADELPHIA...
COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...
PERKASIE...MORRISVILLE...DOYLESTOWN
103 AM EDT SAT MAY 14 2016

...PATCHY DENSE FOG OVERNIGHT...

AREAS OF FOG, LOCALLY DENSE AT TIMES, WILL CONTINUE ACROSS THE
AREA OVERNIGHT.

IF TRAVELING THROUGH TONIGHT...BE PREPARED FOR AREAS OF REDUCED
VISIBILITY IN FOG WHILE DRIVING. USE LOW BEAM HEADLIGHTS AND ALLOW
EXTRA TIME FOR TRAVEL.

ROBERTSON

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:26 PM EDTSpecial Weather StatementPHIBerks64 min
May 14, 2:44 PM EDTSpecial Weather StatementPHIChester, Delaware61 min
May 14, 3:03 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Monroe, Montgomery, Northampton57 min
May 14, 3:41 PM EDTSpecial Weather StatementPHIChester, Delaware, Montgomery, Philadelphia79 min
May 14, 4:12 PM EDTFreeze WatchPHICarbon, Monroe23 hr
May 14, 2:25 AM EDTMarine Dense Fog AdvisoryPHI5 hr
May 14, 3:49 AM EDTGale WatchPHI12 hr
May 14, 2:33 PM EDTSpecial Marine WarningPHI117 min
May 14, 3:10 PM EDTSpecial Marine WarningPHI2 hr
May 14, 4:07 PM EDTGale WarningPHI32 hr
May 14, 4:23 PM EDTSpecial Marine WarningPHI52 min
May 14, 4:41 PM EDTSpecial Marine WarningPHI2 hr
May 14, 6:26 PM EDTSpecial Marine WarningPHI94 min
May 14, 6:41 PM EDTSpecial Marine WarningPHI94 min

Nearby

Dense Fog Advisories in New Jersey, 2016Dense Fog Advisories in Pennsylvania, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.